Lake Superior, 2021Marine High Wind in Lake Superior, March 30, 2021
March 30, 2021 · NWS MQT · 1 event in 1 county or zone
A strong cold front moving through the area produced storm force west wind gusts at Passage Island Light on the morning of the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through the area produced storm force west wind gusts at Passage Island Light on the morning of the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 30, 5:23 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 30, 5:23 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
623 AM EDT Tue Mar 30 2021
.SHORT TERM...(Today and tonight)
Issued at 254 AM EDT TUE MAR 30 2021
Upper air pattern consists of a 500 mb closed low near Lake Winnipeg
this morning that will head northeast to Hudson Bay by this evening
with an upper level trough moving into the upper Great Lakes
tonight. Active pattern continues with wind being the main problem
for this forecast as a strong sfc low near Lake Winnipeg heads
northeast to Hudson Bay by this evening. Strong west to southwest
winds will be the rule today and will continue the wind advisory for
the Keweenaw Peninsula for now. A cold front will move through the
area with cold air advection moving in this afternoon. The strong
winds will cause a possibility of minor lakeshore flooding this
afternoon in Keweenaw County. As for lakeshore flooding for Lake
Michigan, will let advisory and warnings go on and not change. For
tonight, cold air arrives in earnest and could be some lake effect
pcpn later on and have some pops to cover that in west to northwest
lake effect zones. Overall, did not make too many changes to the
going forecast. Cold front moving through the area is mostly dry in
the west and higher chance pops in the east.
.LONG TERM...(Wednesday through Monday)
Issued at 359 AM EDT TUE MAR 30 2021
Cool start to the longterm will transition back to above normal by
Friday as troffing over central CONUS will give way to persistent
ridging through the weekend. Anomalous heights and ridging
downstream over the N Atlantic and somewhat upstream across the
Pacific will keep ridging and warmer temperatures blocked in place
through at least the start of next week.
Cold front will be well through Upper Michigan and much of the Great
Lakes region by Wednesday morning as 850mb temps are progged to fall
to around -17 to -18 or so, which has been consistent the last
several nights of model runs. This will bring a continuation of LES
across the NW wind snow belts through the day Wednesday. Model
soundings aren't overly impressive, and with it being the last day
of March, accums will likely struggle. By 00Z Thursday, ridging
begins inching in from west as winds veer a bit more to the N and
moisture really starts to become limited. Expecting LES to come to
an end early across the western half of the NW wind snow belts,
lingering only across the east half through early Thursday morning.
All said and done, amts around 1-2 inches are possible Wed Am to
Thurs AM, but thinking closer towards that 1 inch mark for most
unless a better band gets going.
As ridging shifts in Thursday, northerly wind component will still
things on the cooler side, but drier air will begin to dominant.
Should be a beautiful day with sunny skies and temps in the 30s
across the board. As cold front and mid-level low get hung up across
the Northeast, models do have a small difference in how fast the
cooler air moves out and how warm 850mb temps get by Friday
afternoon; however, with SW flow, expecting highs to climb into the
50s for the west half and maybe up to 50 across the east.
Conditions more or less stay the same through the weekend, with the
warmest day looking to be Monday as 850mb temps climb to around
+10C. Models diverge a little bit beyond Monday as they hint at a
wave moving through the northern CONUS. This could bring some pcpn,
as some ens members suggest; however, the overall consensus from the
ens members is for above normal temperatures through much of this
weekend into next week, with little pcpn chances until the middle to
end of next week...which certainly won't help the short-term drought
we are heading into with the continued dry pattern starting in the
tail end of last fall.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 623 AM EDT TUE MAR 30 2021
VFR conditions will prevail at all terminals through the forecast
period. Steep low level lapse rates favor winds effectively mixing
down from aloft, with the westerly wind flow favoring CMX where
gusts above 40 knots are expected. West-southwest wind gusts during
the day on Tuesday will be closer to 30 knots at IWD and 25 knots at
SAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 254 AM EDT TUE MAR 30 2021
Another gale event gets going this morning into the afternoon across
west and central Lake Superior with winds of 35 to 45 knots from the
west southwest. West gales to 35 knots look likely across the east
half this evening. The low responsible will move by well to the
north of Lake Superior and keep the area in a tight sfc pressure
gradient today. These are the strongest winds for this forecast.
Otherwise, winds will subside to generally 20 kts or less for
Thursday through Saturday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 11 AM this morning to 11 PM EDT this evening
for MIZ001-003.
Lakeshore Flood Advisory until 11 AM EDT this morning for MIZ013.
Lakeshore Flood Advisory from noon today to 8 PM EDT this
evening for MIZ001.
Lakeshore Flood Warning until 3 PM EDT this afternoon for MIZ014.
Lake Superior...
Gale Warning from 11 AM this morning to 11 PM EDT this evening
for LSZ245-246-265-266.
Gale Warning until 11 PM EDT /10 PM CDT/ this evening for LSZ162-
240>244-263-264.
Lake Michigan...
Gale Warning until noon EDT today for LMZ221-248-250.
&&
SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07Hazardous weather outlook, Mar 30, 2:22 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 AM EDT Tue Mar 30 2021
MIZ001-003-310730-
Keweenaw-Northern Houghton-
322 AM EDT Tue Mar 30 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
West winds will gust up to 45 mph today. See the Wind Advisory
for more details.
Strong, westerly winds will build large waves on Lake Superior
today, which may lead to minor beach erosion and lakeshore
flooding along the western shore of the Keweenaw Peninsula. See
the latest Lakeshore Flood Advisory for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ002-004>007-009>012-084-085-310730-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Southern Houghton-Northern Schoolcraft-
322 AM EDT Tue Mar 30 2021 /222 AM CDT Tue Mar 30 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ013-014-310730-
Delta-Southern Schoolcraft-
322 AM EDT Tue Mar 30 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Minor beach erosion and lakeshore flooding will continue into
this afternoon. See the latest Lakeshore Flood Advisory and
Warning for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-310730-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 AM EDT Tue Mar 30 2021 /222 AM CDT Tue Mar 30 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Westerly gales of 40 to 45 knots are expected today and tonight
across most of Lake Superior. See the latest Marine Weather
Message and Open Lake Forecast for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-310730-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 AM EDT Tue Mar 30 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southerly gales to 35 knots are expected to come to an end by this
afternoon. See the latest Marine Weather Message and Nearshore
Marine Forecast for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
In the hours before
Local storm report, Mar 30, 8:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
903 AM EDT TUE MAR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
03/30/2021 M46 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT.
&&
RJCLocal storm report, Mar 30, 8:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
909 AM EDT TUE MAR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
03/30/2021 M43 MPH LSZ264 MI C-MAN STATION
C-MAN STATION PILM4, 53 NNW EAGLE HARBOR.
WIND DIRECTION 220 DEGREES; FIRST GALE FORCE
GUST OF THE SW WIND PORTION OF THE EVENT.
&&
RJCLocal storm report, Mar 30, 8:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
912 AM EDT TUE MAR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
03/29/2021 M46 MPH LSZ264 MI C-MAN STATION
C-MAN STATION PILM4, 53 NNW EAGLE HARBOR.
WIND DIRECTION 131 DEGREES; PEAK GUST OF THE
SE WIND PORTION OF THE EVENT.
&&
RJCLocal storm report, Mar 30, 8:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
915 AM EDT TUE MAR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM NON-TSTM WND GST ROCK OF AGES LIGHTHOUSE 47.87N 89.31W
03/30/2021 M52 MPH LSZ263 MI C-MAN STATION
C-MAN STATION ROAM4, 2 W ROCK OF AGES. WIND
DIRECTION 241 DEGREES; FIRST GALE FORCE GUST
OF THE WSW WIND PORTION OF THE EVENT.
&&
RJCMarine High Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border
- When
- March 30, 9:00 AM EST to 10:00 AM EST
- Where
- Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, Passage Island Light
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 48.220, -88.370
Storm force west wind gusts were reported at Passage Island Light during the period.
- Marine High Wind
- Sustained non-thunderstorm winds of 48 knots or more over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 30 to 31, 2021$465,000 · EF1 · 11 events
- Tornado in Louisiana, March 30, 2021$30,000 · EF1 · 1 event
- Flash Flooding in Tennessee, March 30 to 31, 2021$25,000 · 2 events
- Damaging Winds and Heavy Rain in Florida, March 30, 202150 kt wind · 18 events
- High Wind in South Dakota, March 30, 202158 kt wind · 6 events
- Frost and Freeze in Oregon, March 30, 20213 events
- High Wind in Texas, March 30, 202156 kt wind · 2 events
- Hail and Damaging Wind in Florida, March 30, 20211 in hail · 2 events
- Astronomical Low Tide in California, March 30 to 31, 20211 event
- Waterspout in South Atlantic Coastal Waters, March 30, 20211 event
- Damaging Wind in Florida, March 30, 2021$3,000 · 50 kt wind · 1 event
- Tornado in Mississippi, March 30, 2021$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950947.